Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 22, 2017, 2:33 AM EDT for Cape May County, New Jersey. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 2:33 AM EDT (06:33 UTC)
- Expired
- Jul 22, 2017, 3:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Philadelphia/Mount Holly
County Cape May County, NJ
The radar
The Dover AFB radar (KDOX), 57 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353
WWUS81 KPHI 220633
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
233 AM EDT SAT JUL 22 2017
NJZ021-023-024-220700-
Cumberland-Atlantic Coastal Cape May-Cape May-
233 AM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND AND
SOUTHWESTERN CAPE MAY COUNTIES...
At 232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Fortesque to near Green
Creek. Movement was east at 35 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
These storms will be near...
Green Creek and Rio Grande around 240 AM EDT.
Wildwood Crest and Cape May Court House around 245 AM EDT.
North Wildwood, Stone Harbor and Scotch Bonnet around 250 AM EDT.
Avalon around 255 AM EDT.
Woodbine, Sea Isle City, Goshen, Eldora and Dennisville around 300
AM EDT.
Other locations impacted by these storms include Erma,
Whitesboro-Burleigh, Villas and West Wildwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3896 7496 3897 7494 3897 7496 3916 7489
3918 7491 3920 7503 3921 7498 3922 7485
3919 7471 3917 7470 3918 7467 3910 7470
3903 7479 3899 7479 3894 7486 3893 7491
3893 7497
TIME...MOT...LOC 0632Z 264DEG 30KT 3915 7517 3909 7495
$$
DragWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:58 AM EDT, 35 minutes earlier.
Area forecast discussion, Jul 22, 1:58 AM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 158 AM EDT Sat Jul 22 2017 .SYNOPSIS... A very warm and humid air mass will remain over the area through this weekend and possibly into Monday. Meanwhile, low pressure along a roughly west to east frontal boundary will result in periods of showers and thunderstorms. By Tuesday, high pressure will build over the area bringing somewhat milder and drier conditions through through the middle of next week. A seasonally strong cold front may cross the area later in the week. && .NEAR TERM /THROUGH TODAY/... Storms are developing rapidly in the Delmarva Peninsula. Lightning flash rates with the stronger cells are ramping up, and rain rates are locally 1-3 inches per hour. High-octane air is in place, with MUCAPEs > 2000 J/kg and PWs 1.75-2.25+ inches in this region. Large-scale ascent just downstream of a weak perturbation moving through the southern Mid-Atlantic is likely aiding in storm development, with smaller-scale effects associated with subtle surface boundaries and a nocturnally- favored warm-air advection regime. Bumped up PoPs even more in this area, and think there is some potential for locally heavy rainfall accumulations (though totals will be mitigated by reasonable storm motions and the scattered nature of the convection). Storms are expected to move into far southern New Jersey by late tonight. Meanwhile, the forecast today has been updated to reflect latest thinking on timing of convection moving through during the late afternoon. Hi-res guidance is beginning to converge on the most favorable timing generally after 3 pm from west to east across the area. The 00Z NAM Nest is hinting at the potential for multiple rounds of convection, with perhaps another convective complex this evening. This increases hydro concerns, particularly given the troubling high QPF output from the NAM Nest (and NAM), RAP, UKMET, and CMC. Don't think this is flood watch material (yet), but with more convection expected later this weekend ... think the concerns will increase with time. Would not be surprised to see a few flooding issues this afternoon/tonight as well, though this may be more of the urban/poor-drainage variety, for the most part. Chance of severe storms today is certainly present. Forecast soundings show 2000+ MLCAPE and deep-layer shear of 30+ kts this afternoon, with effective shear approaching/exceeding 40 kts by early evening. With moist midlevels and a well-mixed boundary layer this afternoon, wet microburst potential is present, with cold-pool organization likely given degree of instability/shear. Shear looks to increase this evening, so the potential will be present for embedded mesovortices within any convective lines/clusters that develop. Think the risk of severe is high enough for inclusion in the grids at this point. Will update discussion with latest thinking on the heat today in about an hour. && .SHORT TERM /TONIGHT/... Low-confidence forecast overnight with potential for a round or two of storms in a moderately unstable environment. With adequate shear for severe storms, mention of this potential remains through the early morning hours. However, with the first round of convection likely to move through during the early evening, there is some question as to what occurs thereafter. If another convective complex enters the region, threat of heavy rainfall (with some suggestion of this in most model output currently) will be elevated, especially north of the Mason-Dixon Line (as a weak surface boundary slowly lifts northward). However, there is a decent chance there will be too much stabilization with the first round of storms to support additional convection. Decreased PoPs after midnight but did not eliminate them anywhere given the uncertainty. With a slow-moving boundary, midlevel flow oriented parallel to it, very high PWs (2+ inches, generally), and potential for training/upwind propagation effects, locally excessive rainfall is possible. Too much uncertainty exists for a flood watch at this time, especially given the relatively dry antecedent conditions. Nevertheless, some local instances of poor- drainage/urban flooding are probable and isolated flash flooding is possible. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Updated discussion will be available by 4 am. The extended period starting Saturday night features a transition in the flow aloft from roughly zonal flow across the northern US to a somewhat more amplified pattern with troughing over the east US by the latter part of next week. In terms of weather this translates to very warm/hot and humid conditions this weekend transitioning to a milder and somewhat drier period for at least part of next week. A quasi-stationary east-west frontal boundary is expected to persist across the area through the weekend, although it may lift north a bit on Sunday. Low pressure along the front will favor low-level convergence and areas of showers and thunderstorms. PWAT values near 2 inches will support some heavy downpours and possible flooding. Also SPC has a slight risk of severe for Saturday and Sunday. Timing is tricky but there is some indication of more likely precip for Saturday night and possibly again Sunday night. By Monday morning a fairly pronounced shortwave trof is forecast to be over the Great Lakes and move east to New England by Tuesday morning. The GFS is a bit slower than the ECMWF, but either way the trof should force a cold front across the mid- Atlantic and offshore by Tuesday morning. With the frontal passage on Monday there will be a continued good chance for aftn/eve t-storms. Max temps on Monday ahead of the front look to be still a few degrees above normal. Tuesday and Wednesday should be relatively pleasant with shrtwv ridging aloft and surface high pressure moving across the area. The high is associated with a somewhat cooler and drier air mass. Looks like some low-level warm advection develops Wednesday night and the forecast carries a chance of showers at that time. Chance of precip increases on Thursday as another shrtwv trof and associated cold front approach from the NW. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... For the 06Z TAFs...VFR through the morning, except for potential/temporary visibility restrictions at KMIV/KACY through 12Z. Clouds increase through the day, but CIGs should remain VFR outside convection. Storms expected to move east through the area late this afternoon into early evening, with timing generally between 21Z and 03Z. More storms are possible thereafter, but confidence is low. Additionally, sub-VFR CIGs/VSBYs may develop after storms move through, though confidence is too low at this point for TAF mention. Expect frequent updates to the TAF today as details become clearer. There is potential for strong to severe storms today with gusty to damaging downburst winds and torrential rainfall. OUTLOOK... Saturday Night through Monday...Generally VFR conditions expected, but temporarily lower cigs/vsbys in scattered showers and thunderstorms are likely at times. Tuesday and Wednesday...VFR conditions. && .MARINE... The wind is expected to favor the southwest around 10 knots tonight and it should back to the south for Saturday. Wave heights on our ocean waters will remain around 2 feet and waves on Delaware Bay should be 1 to 2 feet. Scattered showers and thunderstorms may affect the coastal waters of Delaware and far southern New Jersey, as well as Delaware Bay, tonight. OUTLOOK... Generally sub-SCA conditions are expected Saturday night through Wednesday. However winds and seas may be locally higher in scattered thunderstorms over the waters from Saturday night through Monday. RIP CURRENTS... The energy associated with the underlying 10 to 14 second southeasterly swell continues to weaken and the 6 second south southeast swell has become prominent. As a result, we will continue to carry a low risk for the development of dangerous rip currents for the balance of today and the same should be true for Saturday. && .EQUIPMENT... Dewpoint values at KDOV continue to run a few degrees over actual. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...AMC Near Term...CMS Short Term...CMS Long Term...AMC Aviation...AMC/CMS Marine...AMC/Gaines/Iovino Equipment...Staff
Hazardous weather outlook, Jul 21, 8:05 PM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 805 PM EDT Fri Jul 21 2017 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-230015- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 805 PM EDT Fri Jul 21 2017 This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk for severe thunderstorms Saturday through Monday, along with heavy rain and possible localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-230015- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 805 PM EDT Fri Jul 21 2017 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk for severe thunderstorms Saturday through Monday, along with heavy rain and possible localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-230015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 805 PM EDT Fri Jul 21 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk for severe thunderstorms Saturday through Monday, along with heavy rain and possible localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-230015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 805 PM EDT Fri Jul 21 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The Storm Prediction Center has indicated that there is a slight risk for severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 2:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
233 AM EDT SAT JUL 22 2017
NJZ021-023-024-220700-
Cumberland-Atlantic Coastal Cape May-Cape May-
233 AM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND AND
SOUTHWESTERN CAPE MAY COUNTIES...
At 232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Fortesque to near Green
Creek. Movement was east at 35 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
These storms will be near...
Green Creek and Rio Grande around 240 AM EDT.
Wildwood Crest and Cape May Court House around 245 AM EDT.
North Wildwood, Stone Harbor and Scotch Bonnet around 250 AM EDT.
Avalon around 255 AM EDT.
Woodbine, Sea Isle City, Goshen, Eldora and Dennisville around 300
AM EDT.
Other locations impacted by these storms include Erma,
Whitesboro-Burleigh, Villas and West Wildwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3896 7496 3897 7494 3897 7496 3916 7489
3918 7491 3920 7503 3921 7498 3922 7485
3919 7471 3917 7470 3918 7467 3910 7470
3903 7479 3899 7479 3894 7486 3893 7491
3893 7497
TIME...MOT...LOC 0632Z 264DEG 30KT 3915 7517 3909 7495
DragThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:36 AM EDT | Special Marine Warning | PHI | 54 min | |
| Jul 22, 2:57 AM EDT | Areal Flood Advisory | PHI | Cape May, Cumberland | 2 hr |
| Jul 22, 3:55 AM EDT | Special Marine Warning | PHI | 65 min | |
| Jul 22, 10:45 AM EDT | Coastal Flood Advisory | PHI | Atlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more | 13 hr |
| Jul 22, 3:08 PM EDT | Special Marine Warning | PHI | 97 min | |
| Jul 22, 3:43 PM EDT | Special Marine Warning | PHI | 92 min | |
| Jul 22, 3:50 PM EDT | Special Weather Statement | PHI | Ocean | 55 min |
| Jul 22, 4:05 PM EDT | Areal Flood Advisory | PHI | Burlington, Ocean | 115 min |
| Jul 22, 4:56 PM EDT | Special Weather Statement | PHI | Ocean | 34 min |
| Jul 22, 5:50 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester | 55 min |
| Jul 22, 6:00 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden, Gloucester, Mercer | 3 hr |
| Jul 22, 6:38 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Monmouth, Ocean | 52 min |
| Jul 22, 7:10 PM EDT | Areal Flood Advisory | PHI | Burlington, Hunterdon, Mercer, Middlesex, Monmouth, Ocean and 1 more | 4 hr |
| Jul 22, 7:22 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 34 min |
| Jul 22, 7:31 PM EDT | Special Marine Warning | PHI | 119 min | |
| Jul 22, 3:58 PM EDT | Special Weather Statement | PHI | Berks | 62 min |
| Jul 22, 4:11 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Jul 22, 4:57 PM EDT | Areal Flood Advisory | PHI | Chester, Montgomery | 4 hr |
| Jul 22, 5:03 PM EDT | Special Weather Statement | PHI | Bucks, Chester, Montgomery | 42 min |
| Jul 22, 5:18 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Delaware, Montgomery, Philadelphia | 42 min |
| Jul 22, 6:46 PM EDT | Areal Flood Advisory | PHI | Berks, Bucks, Carbon, Lehigh, Monroe, Northampton | 4 hr |
| Jul 22, 3:03 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's, Talbot | 42 min |
| Jul 22, 3:38 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's, Talbot | 52 min |
| Jul 22, 4:30 PM EDT | Special Weather Statement | PHI | Wicomico | 30 min |
| Jul 22, 6:44 PM EDT | Special Weather Statement | PHI | Talbot | 76 min |
| Jul 22, 2:58 PM EDT | Special Weather Statement | PHI | Sussex | 62 min |
| Jul 22, 3:17 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 43 min |
| Jul 22, 3:34 PM EDT | Special Weather Statement | PHI | Sussex | 41 min |
| Jul 22, 3:36 PM EDT | Areal Flood Advisory | PHI | Sussex | 114 min |
| Jul 22, 3:57 PM EDT | Special Weather Statement | PHI | Sussex | 33 min |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.